Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2017, 12:50 AM CDT for Marion County, Alabama. It was in force for 70 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 12:50 AM CDT (05:50 UTC)
- Expired
- May 28, 2017, 2:00 AM CDT
- In force
- 70 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:20 AM CDT | TSTM WND DMG | 1 W Hackleburg, AL | METAL OUTBUILDING BLOW DOWN AND ACROSS CR 345. SAME AREA AS MOBILE HOME DAMAGE PREVIOUSLY REPORTED. |
| May 28, 1:20 AM CDT | TSTM WND DMG | Hackleburg, AL | WIND DAMAGE TO A MOBILE HOME. UNDERPINNING BLOWN OUT AND AWAY FROM HOME. |
| May 28, 1:20 AM CDT | TSTM WND DMG | Hamilton, AL | DAMAGE REPORTED THROUGHOUT THE CITY OF HAMILTON, INCLUDING TREES DOWN AND STRUCTURE DAMAGE TO BUILDINGS ALONG MILITARY STREET. ALSO, TREES REPORTED DOWN ACROSS MARION COUNTY. |
| May 28, 1:20 AM CDT | TSTM WND DMG | Hamilton, AL | NUMEROUS TREES AND POWERLINES DOWN AROUND HAMILTON. SIGNIFICANT DAMAGE TO SEVERAL BUILDINGS ALONG MILITARY ST, INCLUDING A ROOF BLOWN OFF. |
| May 28, 1:20 AM CDT | TSTM WND DMG | Hamilton, AL | TREE ON HOME WITH ENTRAPMENT. CHILD SAFELY REMOVED FROM HOME. NO INJURIES. |
| May 28, 1:20 AM CDT | TSTM WND DMG | Hamilton, AL | NUMEROUS TREES AND POWERLINES DOWN AROUND HAMILTON. |
| May 28, 1:20 AM CDT | TSTM WND GST 69 | Hamilton, AL | MEASURED WIND GUST OF 69 MPH ASSOCIATED WITH SIGNIFICANT DAMAGE IN AND AROUND HAMILTON. |
| May 28, 1:27 AM CDT | TSTM WND DMG | Bear Creek, AL | TREES DOWN IN BEAR CREEK VIA SOCIAL MEDIA. TIME BASED ON RADAR. |
| May 28, 1:33 AM CDT | TSTM WND DMG | 1 Wsw Haleyville, AL | TREES AND POWER LINES DOWN IN AND AROUND THE CITY OF HALEYVILLE. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.1
The text
As transmitted.
759
WUUS54 KBMX 280550
SVRBMX
ALC093-280700-
/O.NEW.KBMX.SV.W.0124.170528T0550Z-170528T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1250 AM CDT SUN MAY 28 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marion County in northwestern Alabama...
* Until 200 AM CDT
* At 1249 AM CDT, severe thunderstorms were located along a line
extending from near Tombigbee State Park to 7 miles northeast of
Red Bay, moving southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin,
Tucker, Rankin Fite Airport, Marion County Public Lake, Piney
Grove, Tessner, Shottsville and Pearces Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across northern Mississippi. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
3402 8799 3405 8799 3406 8821 3432 8818
TIME...MOT...LOC 0549Z 312DEG 45KT 3432 8861 3451 8806
HAIL...<.75IN
WIND...70MPH
$$
32/Davis3 follow-up statements
888
WWUS54 KBMX 280611
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
111 AM CDT SUN MAY 28 2017
ALC093-280700-
/O.CON.KBMX.SV.W.0124.000000T0000Z-170528T0700Z/
Marion AL-
111 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MARION COUNTY...
At 111 AM CDT, severe thunderstorms were located along a line
extending from near New Salem to near Hackleburg, moving southeast at
55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Rankin Fite Airport, Marion County Public Lake, Piney Grove, Tessner,
Shottsville and Pearces Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
3402 8799 3405 8799 3406 8821 3432 8818
TIME...MOT...LOC 0611Z 311DEG 47KT 3412 8829 3434 8783
HAIL...<.75IN
WIND...70MPH
$$
32/Davis009
WWUS54 KBMX 280630
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
130 AM CDT SUN MAY 28 2017
ALC093-280700-
/O.CON.KBMX.SV.W.0124.000000T0000Z-170528T0700Z/
Marion AL-
130 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MARION COUNTY...
At 130 AM CDT, severe thunderstorms were located along a line
extending from near Crews to near Haleyville, moving southeast at 50
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin,
Tucker, Rankin Fite Airport, Marion County Public Lake, Piney Grove,
Tessner, Shottsville and Pearces Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
3402 8799 3405 8799 3406 8821 3432 8818
TIME...MOT...LOC 0630Z 312DEG 45KT 3398 8810 3420 8764
HAIL...<.75IN
WIND...70MPH
$$
32/Davis571
WWUS54 KBMX 280646
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
146 AM CDT SUN MAY 28 2017
ALC093-280700-
/O.CON.KBMX.SV.W.0124.000000T0000Z-170528T0700Z/
Marion AL-
146 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MARION COUNTY...
At 146 AM CDT, severe thunderstorms were located along a line
extending from near Bluff to near Lynn, moving southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Brilliant, Glen Allen, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Pearces Mill, Rankin Fite Airport, Texas, Byrd, Marion County Public
Lake, Piney Grove and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3430 8763 3392 8764 3392 8795 3402 8795
3402 8799 3405 8799 3406 8821 3418 8801
TIME...MOT...LOC 0646Z 312DEG 45KT 3386 8795 3408 8749
HAIL...<.75IN
WIND...70MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:31 AM CDT, 19 minutes earlier.
Area forecast discussion, May 28, 12:31 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1231 AM CDT Sun May 28 2017 .UPDATE... For 06Z Aviation. && .SHORT TERM... Tonight. Confidence is increasing now that showers and thunderstorms will begin to impact the area more tonight than this afternoon, so have removed the severe potential for this afternoon but added it in for tonight through the overnight hours as the next system moves into the region. Again activity will develop north and west of the area so to what extent will it hold together will determine the extent of the strong to to isolated severe storms. The HRRR has been hinting at this for several hourly runs and now the ARW is on board with the activity. Still some uncertainties with the activity as it will be outflow driven. As for the models the HRRR does have the best handle on current activity and again has for several runs now, so will adjust the forecast to closely represent the HRRR. 16 .LONG TERM... Sunday through Friday. The forecast for Sunday will largely hinge on the MCS expected to approach the area from the northwest late tonight. General consensus from the latest CAMs is that a chance of isolated to scattered showers and storms will linger for a couple hours past 12Z as an outflow boundary moves in. These would likely be in a weakened state due to the time of day and the continued presence of strong mid-level capping over the area associated with a strong EML. This outflow boundary would need to be watched for additional re-development of showers and storms later in the day, but latest guidance suggests it will retreat north of the forecast area by afternoon. This would leave the forecast area in a capped air mass with a lack of forcing to break the cap during the afternoon, as 700 mb temperatures will remain around +10-11C with dry air also present at mid-levels and the front well off to the west. For the late afternoon, will leave just a slight chances of an isolated shower/storm across the northern half of Central Alabama. If a storm develops in the afternoon, it would likely be strong to severe with hail/wind given high CAPE, steep mid-level lapse rates, and 35-45 kts of 0-6 km bulk shear. But, confidence in development is too low to include in the HWO at this time. Greater chances of showers and storms will come after sunset Sunday night, more likely some time after the 10pm-midnight timeframe. A decelerating cold front will move in from the northwest, extending southwestward from low pressure over the Great Lakes. Weak height falls will occur as the trough over the north-central US causes the Gulf ridge to be suppressed eastward, and the forecast area will begin to feel the influence of the right entrance region of a jet streak over the Ohio Valley. This upper-level forcing will result in cooling at 700 mb and allow the cap to weaken. Will keep an eye on this late Sunday night period for any strong to severe threat given the instability still present, but time of day will not be particularly favorable and bulk shear somewhat marginal. Numerous showers and thunderstorms are expected for Memorial Day in the southwest to northeast oriented moisture axis along and south of the front which will have stalled. These will be aided by weak shortwaves in the southwest flow aloft to the south of the strong upper low over the Great Lakes. Strong storms will continue to be possible, and an isolated severe storm cannot be ruled out. 0-6 km bulk shear values will be marginal at 25-35 kts, mid- level lapse rates will be weakening, and profiles will be fairly saturated. Ongoing precipitation may also hamper destabilization. Therefore, chances of an organized threat are too low to mention in the HWO at this time. The forecast area will remain in the moisture axis south of the old front Tuesday and Wednesday with continued cyclonic upper- level flow south of the upper low lifting into Ontario. Scattered showers and storms will continue across the area, with the best chances around peak heating. For the rest of the week, the upper low will continue to lift northeastward while ridging develops over the Plains. A few southern stream waves will try to under-cut the ridge. A warm and humid air mass will remain in place over Central Alabama, with continued summertime afternoon scattered showers and thunderstorms. 32/Davis && .AVIATION... 06Z TAF Discussion. There will be two primary aviation weather concerns in the short term. A line of intense thunderstorms with strong winds will move across north central Alabama through 10z. The strongest part of the convective line was currently over northern Mississippi and will track across the northern half of Alabama during the overnight hours. Wind gusts up to 50 knots are possible along the leading edge of the line. The other area of concern is an area of low cigs along the Gulf Coast spreading rapidly northward. The cigs have bases arnd 1500 feet agl and will spread into KMGM and KTOI by 08z. The convective line to the north may reach the northern TAF sites before the low cigs can spread this far north. Conds should improve after 15z as an upper level inversion spreads back over the area during the day Sunday and limits convective activity. 58/rose && .FIRE WEATHER... A few showers and storms will be possible across the north through Sunday, but most areas will remain warm and dry. The best rain chances hold off until Sunday night into Monday when the next upper level system and surface front approach. Critical fire weather conditions are not expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 69 81 65 80 / 40 60 60 40 50 Anniston 87 69 83 66 79 / 30 50 60 40 60 Birmingham 88 71 83 68 80 / 40 60 60 50 60 Tuscaloosa 89 71 84 67 82 / 30 60 70 50 60 Calera 88 71 83 67 80 / 20 60 70 50 60 Auburn 87 71 84 68 81 / 10 30 60 30 40 Montgomery 90 73 87 68 83 / 10 30 60 40 50 Troy 90 71 86 67 84 / 10 20 60 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 27, 8:22 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 822 PM CDT Sat May 27 2017 ALZ011>015-017>050-290430- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 822 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Through Tonight. Damaging straight line winds and large hail are possible after midnight across north central Alabama, as far south as the I-20 corridor. A line of strong to severe thunderstorms will push southward out of Tennessee later this evening and across north Alabama during the overnight hours. Areas that will see the highest chances for severe weather will include areas along and north of a line from Millport to Pinson to Anniston. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed later tonight across north Central Alabama.
In the hours before
Special weather statement, May 27, 10:49 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
1049 PM CDT SAT MAY 27 2017
ALZ020-280500-
Cherokee AL-
1049 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL MIDNIGHT
CDT...
At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Section to 10 miles west of Trion.
Movement was southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Forney,
Centre Municipal Airport, Leesburg, Sand Rock, Gaylesville, Tennala,
Cherokee Rock Village, Pleasant Gap, Cornwall Furnace Park, Blanche,
Little River Falls, Slackland, Weiss Lake, Moshat, Ball Flat, Coloma
and Weiss Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3397 8540 3396 8549 3394 8550 3394 8553
3396 8554 3397 8574 3410 8580 3412 8579
3413 8580 3411 8584 3424 8584 3424 8581
3426 8581 3426 8577 3436 8566 3437 8563
3440 8563 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 0349Z 328DEG 34KT 3456 8607 3459 8549
32/DavisSpecial weather statement, May 27, 11:42 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1142 PM CDT SAT MAY 27 2017
ALZ017-018-280515-
Etowah AL-Blount AL-
1142 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND NORTHERN
ETOWAH COUNTIES UNTIL 1215 AM CDT...
At 1141 PM CDT, Doppler radar was tracking an outflow boundary well
ahead of thunderstorms along a line extending from near Arab to
Cherokee Rock Village. Movement was south at 30 mph.
Winds up to 40 mph will be possible with this outflow boundary.
Locations impacted include...
Gadsden, Hokes Bluff, Blountsville, Sardis City, Snead, Susan Moore,
Walnut Grove, Reece City, McLarty, Ballplay, Tabor Road, Aurora,
Strawberry, Noccalula Falls, Brooksville, Ridgeville, Howelton,
Crudup, Mountainboro and Keener.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3410 8630 3418 8619 3419 8611 3420 8610
3420 8584 3411 8584 3412 8579 3410 8580
3400 8574 3410 8658 3417 8657 3419 8655
3420 8655 3425 8652 3426 8649 3426 8645
TIME...MOT...LOC 0441Z 356DEG 24KT 3430 8657 3421 8582
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:49 PM CDT | Special Weather Statement | BMX | Cherokee | 71 min |
| May 27, 11:42 PM CDT | Special Weather Statement | BMX | Etowah | 33 min |
| May 28, 1:09 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 81 min |
| May 28, 1:21 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 69 min |
| May 28, 1:41 AM CDT | Special Weather Statement | BMX | DeKalb | 34 min |
| May 28, 2:13 AM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 77 min |
| May 28, 2:22 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 53 min |
| May 28, 2:28 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 77 min |
| May 28, 2:47 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 58 min |
| May 28, 3:09 AM CDT | Special Weather Statement | BMX | Cherokee | 51 min |
| May 28, 3:19 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 56 min |
| May 28, 3:34 AM CDT | Special Weather Statement | BMX | Talladega | 56 min |
| May 28, 3:40 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 50 min |
| May 28, 4:08 AM CDT | Special Weather Statement | BMX | Clay, Randolph | 67 min |
| May 28, 12:38 PM CDT | Special Weather Statement | BMX | Pike | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.